Existence of solutions for nonlocal p-Laplacian thermistor problems on time scales
© Song and Gao; licensee Springer. 2013
Received: 1 September 2012
Accepted: 18 December 2012
Published: 4 January 2013
In this paper, a nonlocal initial value problem to a p-Laplacian equation on time scales is studied. The existence of solutions for such a problem is obtained by using the topological degree method.
Keywordsexistence p-Laplacian time scales topological degree
where is the p-Laplace operator defined by , , with q the Hölder conjugate of p, i.e., , , , is continuous ( denotes positive real numbers), is left dense continuous, and A is a real constant.
This model arises in ohmic heating phenomena, which occur in shear bands of metals which are deformed at high strain rates [1, 2], in the theory of gravitational equilibrium of polytropic stars , in the investigation of the fully turbulent behavior of real flows, using invariant measures for the Euler equation , in modeling aggregation of cells via interaction with a chemical substance (chemotaxis) . For the one-dimensional case, problems with the nonlocal initial condition appear in the investigation of diffusion phenomena for a small amount of gas in a transparent tube [6, 7]; nonlocal initial value problems in higher dimension are important from the point of view of their practical applications to modeling and investigating of pollution processes in rivers and seas, which are caused by sew-age .
The study of dynamic equations on time scales has led to some important applications [9–11], and an amount of literature has been devoted to the study the existence of solutions of second-order nonlinear boundary value problems (e.g., see [12–18]).
Motivated by the above works, in this paper, we study the existence of solutions to Problem (1.1), (1.2). Compared with the works mentioned above, this article has the following new features: firstly, the main technique used in this paper is the topological degree method; secondly, Problem (1.1), (1.2) involves the integral initial condition.
The paper is organized as follows. We introduce some necessary definitions and lemmas in the rest of this section. In Section 2, we provide some necessary preliminaries, and in Section 3, the main results are stated and proved.
for all . If , t is said to be right scattered, and if , r is said to be left scattered. If , t is said to be right dense, and if , r is said to be left dense. If has a right scattered minimum m, define ; otherwise, set . If has a left scattered maximum M, define ; otherwise, set .
for all .
Throughout this paper, we assume that is a nonempty closed subset of ℝ with , .
Lemma 1.1 (Alternative theorem)
- (i)For any , there exists a unique , such that
- (ii)There exists an , , such that
Let be a Banach space equipped with the maximum norm .
where , .
Thus, is a solution to (2.1), (2.2) if and only if it is a solution to (2.4).
Lemma 2.1 is a Fredholm operator.
Proof To prove that is a Fredholm operator, we need only to show that K is completely continuous.
It is easy to see from the definition of K that K is a bounded linear operator from to . Obviously, . So, K is a completely continuous operator. This completes the proof. □
Lemma 2.2 Problem (2.1), (2.2) admits a unique solution.
Proof Since Problem (2.1), (2.2) is equivalent to Problem (2.4), we need only to show that Problem (2.4) has a unique solution.
has a trivial solution only.
which is a contradiction to the assumptions and .
Thus, we complete the proof. □
3 Main results
Throughout this section, we assume that the following conditions hold.
(H2) is continuous;
(H3) is left dense continuous and ;
(H4) , and , when ;
(H5) , and , when .
In order to prove the existence of solutions to (3.1), we need the following lemmas.
Lemma 3.1 F is completely continuous.
This shows that is uniformly bounded.
Thus, it is easy to prove that is equicontinuous. This together with the Ascoli-Arzelà theorem guarantees that is relatively compact in .
Therefore, F is completely continuous. The proof of Lemma 3.1 is completed. □
Theorem 3.1 Assume that conditions (H1)-(H5) hold. Then Problem (1.1), (1.2) has at least one solution.
has at least one solution.
and it is clear that H is completely continuous.
To apply the Leray-Schauder degree to , we need only to show that there exists a ball in , whose radius R will be fixed later, such that .
This implies and hence we obtain .
Since , we know that (3.2) admits a solution , which implies that (1.1), (1.2) also admits a solution in . □
This work was supported by NSFC (11271154) and by Key Lab of Symbolic Computation and Knowledge Engineering of Ministry of Education and by the 985 program of Jilin University, and the first author is also supported by the Youth Studies Program of Jilin University of Finance and Economics (XJ2012006).
- Bebernes JW, Lacey AA: Global existence and finite-time blow-up for a class of non-local parabolic problems. Adv. Differ. Equ. 1997, 2: 927-953.MathSciNet
- Bebernes JW, Li C, Talaga P: Single-point blow-up for non-local parabolic problems. Physica D 1999, 134: 48-60. 10.1016/S0167-2789(99)00057-3MathSciNetView Article
- Krzywicki A, Nadzieja T: Some results concerning the Poisson-Boltzmann equation. Zastos. Mat. 1991, 21(2):265-272.MathSciNet
- Caglioti E, Lions P-L, Marchioro C, Pulvirenti M: A special class of stationary flows for two-dimensional Euler equations: a statistical mechanics description. Commun. Math. Phys. 1992, 143: 501-525. 10.1007/BF02099262MathSciNetView Article
- Wolansky G: A critical parabolic estimate and application to non-local equations arising in chemotaxis. Appl. Anal. 1997, 66: 291-321. 10.1080/00036819708840588MathSciNetView Article
- Kerefov AA: Nonlocal boundary value problems for parabolic equations. Differ. Uravn. 1979, 15: 74-78.MathSciNet
- Vabishchevich PN: Nonlocal parabolic problems and the inverse heat-conduction problem. Differ. Uravn. 1981, 17: 1193-1199.MathSciNet
- Gordeziani DG, Avalishvili G: Investigation of the nonlocal initial boundary value problems for some hyperbolic equations. Hiroshima Math. J. 2001, 31: 345-366.MathSciNet
- Agarwal R, Bohner M, O’Regan D, Peterson A: Dynamic equations on time scales: a survey. J. Comput. Appl. Math. 2002, 141: 1-26. 10.1016/S0377-0427(01)00432-0MathSciNetView Article
- Atici FM, Guseinov GS: On Green’s functions and positive solutions for boundary value problems on time scales. J. Comput. Appl. Math. 2002, 141: 75-99. 10.1016/S0377-0427(01)00437-XMathSciNetView Article
- Bohner M, Peterson A: Advances in Dynamic Equations on Time Scales. Birkhäuser, Boston; 2003.View Article
- Hamal NA, Yoruk F: Positive solutions of nonlinear m -point boundary value problems on time scales. J. Comput. Appl. Math. 2009, 231: 92-105. 10.1016/j.cam.2009.02.003MathSciNetView Article
- Li WT, Sun HR: Positive solutions for second order m -point boundary value problems on time scales. Acta Math. Sin. Engl. Ser. 2006, 22(6):1797-1804. 10.1007/s10114-005-0748-5MathSciNetView Article
- Sidi Ammi MR, Torres DFM: Existence of positive solutions for non local p -Laplacian thermistor problems on time scales. J. Inequal. Pure Appl. Math. 2007., 8(3): Article ID 69
- Sidi Ammi MR, Torres DFM: Existence of three positive solutions to some p -Laplacian boundary value problems. Discrete Dyn. Nat. Soc. 2012., 2012: Article ID 145050
- Sidi Ammi MR, Torres DFM: Existence and uniqueness of a positive solution to generalized nonlocal thermistor problems with fractional order derivatives. Differ. Equ. Appl. 2012, 4: 267-276.MathSciNet
- Wang DB: Existence multiplicity and infinite solvability of positive solutions for p -Laplacian dynamic equations on time scales. Electron. J. Differ. Equ. 2006., 2006: Article ID 96
- Yang YT, Meng FW: Positive solutions of the singular semipositone boundary value problem on time scales. Math. Comput. Model. 2010, 52: 481-489. 10.1016/j.mcm.2010.03.045MathSciNetView Article